Mississippi, 2010

Flash Flood and Hail in Mississippi, May 24, 2010

May 24, 2010 · NWS MEG · 5 events in 4 counties and zones

A subtle upper level disturbance combined with a very unstable air mass to produce numerous showers and thunderstorms across the Mid South on May 24th, 2010. As convection developed throughout the day outflow boundaries were created that resulted in additional development until nearly all of the Mid South experienced at least some precipitation by sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A subtle upper level disturbance combined with a very unstable air mass to produce numerous showers and thunderstorms across the Mid South on May 24th, 2010. As convection developed throughout the day outflow boundaries were created that resulted in additional development until nearly all of the Mid South experienced at least some precipitation by sunset. After sunset the storms dissipated. Some of the storms were severe with large hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 8:38 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, May 24, 8:38 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
938 AM CDT MON MAY 24 2010

.DISCUSSION...

VERY WARM AND HUMID ACROSS THE MID SOUTH THIS MORNING WITH TEMPS
ALREADY IN THE LOW TO MID 80S. A LONE AREA OF THUNDERSTORMS THAT
DEVELOPED EARLIER THIS MORNING CONTINUES TO DRIFT SOUTH. THESE
THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THIS MORNING SINCE THE
AIRMASS IS VERY UNSTABLE WITH SBCAPES OF OVER 3000 J/KG. WILL
ADJUST POPS ACROSS PARTS OF WEST TN OTHERWISE FORECAST LOOKS
GOOD.

SJM

&&

.PREV DISCUSSION... /ISSUED 408 AM CDT MON MAY 24 2010/

IT WAS ANOTHER WARM AND HUMID EARLY MORNING ACROSS THE MIDSOUTH.
SKIES WERE CLEAR. SOME FOG HAD FORMED WITH LIGHT WINDS...BUT DO
NOT THINK THE FOG WILL BECOME A SIGNIFICANT PROBLEM THIS MORNING.

AN UNSEASONABLY HOT DAY CAN BE EXPECTED ACROSS THE MIDSOUTH TODAY.
THINK THIS WILL LIKELY BE THE HOTTEST DAY OF THE WEEK. WITH LIGHT
LOW LEVEL WINDS AND LIMITED MIXING...THINK TEMPERATURES WILL WARM
INTO THE LOWER AND MID 90S. HEAT INDEX READINGS WILL EVEN CLIMB
INTO THE UPPER 90S FROM MEMPHIS SOUTHWESTWARD. AFTERNOON HIGHS
WILL BE ABOUT 10 DEGREES ABOVE NORMAL FOR THIS TIME OF THE YEAR AND
MAY APPROACH RECORD HIGHS IN SOME LOCATIONS INCLUDING MEMPHIS. THE
UPPER LEVEL RIDGE OVER THE REGION WILL WEAKEN JUST SLIGHTLY TODAY
ALLOWING FOR A LITTLE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
BY LATE THIS AFTERNOON AND EARLY EVENING...HAVE POPS RANGING FROM
30 PERCENT IMMEDIATELY ALONG THE TN RIVER TO 20 PERCENT ELSEWHERE.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON DUE TO THE
HEAT WITH SBCAPES CLIMBING TO BETWEEN 3000 AND 4000 J/KG THIS
AFTERNOON. AS A RESULT...A FEW THUNDERSTORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WIND.

ONLY SUBTLE CHANGES IN THIS WEATHER PATTER CAN BE EXPECTED THROUGH
THURSDAY. WILL CONTINUE WITH A 20 TO 30 PERCENT CHANCE OF MAINLY
AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY. 850 MB
TEMPERATURES ARE FORECAST TO COOL JUST SLIGHTLY WITH AFTERNOON
HIGHS IN THE UPPER 80S AND LOWER 90S...STILL ABOVE NORMAL. A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EARLY EVENING
WITH DAYTIME HEATING.

CONFIDENCE DECREASES IN THE FORECAST FOR FRIDAY INTO THE WEEKEND.
THE GFS INDICATES A BACKDOOR COLD FRONT WILL PUSH THROUGH THE
MIDSOUTH FRIDAY WITH SCATTERED THUNDERSTORMS...THEN A COOLER...DRIER
AND MORE STABLE AIR MASS WILL SPREAD OVER THE REGION FOR AT LEAST
THE BEGINNING OF THE WEEKEND. THE ECMWF SEEMS TO ALSO INDICATE
THIS SCENARIO TO SOME EXTENT BUT IS MUCH WEAKER WITH THE FRONT.
FOR NOW KEPT THE WEEKEND DRY WITH SOMEWHAT COOLER
TEMPERATURES...BUT DID NOT GO QUITE AS LOW AS SHOWN BY THE MEX MOS.

JCL

&&

.AVIATION...

12Z TAFS

SIMILAR WEATHER TO YESTERDAY... CLEAR MORNING SKIES AND ISOLATED
PATCHY LIFR FOG SHOULD GIVE WAY TO AREAWIDE VFR AND SCATTERED
CUMULUS BY MIDMORNING.

A FEW AFTERNOON THUNDERSTORMS WILL BE POSSIBLE...WITH THE TN RIVER
VALLEY LIKELY SEEING BEST CHANCES. COVERAGE STILL TOO LIMITED TO
TEMPO A TSRA MENTION. HAVE CHOSEN TO HANDLE WITH A BKN CB GROUP
AT THIS TIME.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  74  90  72 /  20  20  30  20
MKL  92  67  89  66 /  20  20  30  20
JBR  92  68  90  68 /  20  20  30  20
TUP  93  70  90  68 /  20  20  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 12:55 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
155 PM CDT MON MAY 24 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
155 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
WILL CONTINUE THIS AFTERNOON INTO EARLY THIS EVENING. THUNDERSTORMS
WILL PRODUCE LOCALLY HEAVY RAIN WITH FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE EACH DAY TUESDAY THROUGH FRIDAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING WITH DAYTIME HEATING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND POSSIBLY INTO
THE EARLY EVENING.

SJM

In the hours before

Local storm report, May 24, 11:17 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     HAIL             MARTIN                  36.34N 88.86W
05/24/2010  E1.75 INCH       WEAKLEY            TN   TRAINED SPOTTER

            GOLF BALL SIZED HAIL IN TOWN OF MARTIN

1135 AM     TSTM WND DMG     MARTIN                  36.34N 88.86W
05/24/2010                   WEAKLEY            TN   FIRE DEPT/RESCUE

            POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
            PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES

1200 PM     TSTM WND GST     1 E UNION CITY          36.42N 89.03W
05/24/2010  M0.00 MPH        OBION              TN   TRAINED SPOTTER

            59 MPH WIND GUST RECORDED BY TRAINED SPOTTER

&&

MRM
Local storm report, May 24, 11:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     HAIL             MARTIN                  36.34N 88.86W
05/24/2010  E1.75 INCH       WEAKLEY            TN   TRAINED SPOTTER

            GOLF BALL SIZED HAIL IN TOWN OF MARTIN

1135 AM     TSTM WND DMG     MARTIN                  36.34N 88.86W
05/24/2010                   WEAKLEY            TN   FIRE DEPT/RESCUE

            POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
            PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES

1200 PM     TSTM WND GST     1 E UNION CITY          36.42N 89.03W
05/24/2010  M0.00 MPH        OBION              TN   TRAINED SPOTTER

            59 MPH WIND GUST RECORDED BY TRAINED SPOTTER

1238 PM     HAIL             2 N GERMANTOWN          35.12N 89.79W
05/24/2010  E1.75 INCH       SHELBY             TN   PUBLIC

            GOLF BALL SIZED HAIL AT GERMANTOWN PARKWAY AND TRINITY
            ROAD

&&

MRM
Local storm report, May 24, 11:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1257 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     HAIL             MARTIN                  36.34N 88.86W
05/24/2010  E1.75 INCH       WEAKLEY            TN   TRAINED SPOTTER

            GOLF BALL SIZED HAIL IN TOWN OF MARTIN

1135 AM     TSTM WND DMG     MARTIN                  36.34N 88.86W
05/24/2010                   WEAKLEY            TN   FIRE DEPT/RESCUE

            POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
            PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES

1200 PM     TSTM WND GST     1 E UNION CITY          36.42N 89.03W
05/24/2010  M0.00 MPH        OBION              TN   TRAINED SPOTTER

            59 MPH WIND GUST RECORDED BY TRAINED SPOTTER

1238 PM     HAIL             2 N GERMANTOWN          35.12N 89.79W
05/24/2010  E1.75 INCH       SHELBY             TN   PUBLIC

            GOLF BALL SIZED HAIL AT GERMANTOWN PARKWAY AND TRINITY
            ROAD

1245 PM     HAIL             2 S BARTLETT            35.19N 89.84W
05/24/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL FROM 1245 TO 1250 ALSO LOTS OF WATER ON
            THE ROAD.

&&

MRM
Local storm report, May 24, 12:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
104 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     HAIL             MARTIN                  36.34N 88.86W
05/24/2010  E1.75 INCH       WEAKLEY            TN   TRAINED SPOTTER

            GOLF BALL SIZED HAIL IN TOWN OF MARTIN

1135 AM     TSTM WND DMG     MARTIN                  36.34N 88.86W
05/24/2010                   WEAKLEY            TN   FIRE DEPT/RESCUE

            POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
            PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES

1200 PM     TSTM WND GST     1 E UNION CITY          36.42N 89.03W
05/24/2010  M0.00 MPH        OBION              TN   TRAINED SPOTTER

            59 MPH WIND GUST RECORDED BY TRAINED SPOTTER

1238 PM     HAIL             2 N GERMANTOWN          35.12N 89.79W
05/24/2010  E1.75 INCH       SHELBY             TN   PUBLIC

            GOLF BALL SIZED HAIL AT GERMANTOWN PARKWAY AND TRINITY
            ROAD

1245 PM     HAIL             2 S BARTLETT            35.19N 89.84W
05/24/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL FROM 1245 TO 1250 ALSO LOTS OF WATER ON
            THE ROAD.

1250 PM     HAIL             1 N GERMANTOWN          35.10N 89.79W
05/24/2010  M0.88 INCH       SHELBY             TN   NWS EMPLOYEE

            NICKEL SIZED HAIL AT NATIONAL WEATHER SERVICE OFFICE
            AGRICENTER BLDG ON WALNUT GROVE AND GERMANTOWN PKWY

&&

MRM
Local storm report, May 24, 12:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
150 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     HAIL             MARTIN                  36.34N 88.86W
05/24/2010  E1.75 INCH       WEAKLEY            TN   TRAINED SPOTTER

            GOLF BALL SIZED HAIL IN TOWN OF MARTIN

1135 AM     TSTM WND DMG     MARTIN                  36.34N 88.86W
05/24/2010                   WEAKLEY            TN   FIRE DEPT/RESCUE

            POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
            PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES

1200 PM     TSTM WND GST     1 E UNION CITY          36.42N 89.03W
05/24/2010  M0.00 MPH        OBION              TN   TRAINED SPOTTER

            59 MPH WIND GUST RECORDED BY TRAINED SPOTTER

1238 PM     HAIL             2 N GERMANTOWN          35.12N 89.79W
05/24/2010  E1.75 INCH       SHELBY             TN   PUBLIC

            GOLF BALL SIZED HAIL AT GERMANTOWN PARKWAY AND TRINITY
            ROAD

1245 PM     HAIL             2 S BARTLETT            35.19N 89.84W
05/24/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL FROM 1245 TO 1250 ALSO LOTS OF WATER ON
            THE ROAD.

1250 PM     HAIL             1 N GERMANTOWN          35.10N 89.79W
05/24/2010  M0.88 INCH       SHELBY             TN   NWS EMPLOYEE

            NICKEL SIZED HAIL AT NATIONAL WEATHER SERVICE OFFICE
            AGRICENTER BLDG ON WALNUT GROVE AND GERMANTOWN PKWY

0110 PM     FLASH FLOOD      1 S MILLINGTON          35.32N 89.89W
05/24/2010                   SHELBY             TN   PUBLIC

            5 TO 6 INCHES OF WATER CAUSING STREET FLOODING...GARBAGE
            CANS FLOATING

0112 PM     FLASH FLOOD      4 S BARTLETT            35.16N 89.84W
05/24/2010                   SHELBY             TN   PUBLIC

            GREENBROOK APARTMENTS ON MACON ROAD FLOODING IN PARKING
            LOT AND BREEZEWAYS OF APARTMENT BUILDINGS

0112 PM     FLASH FLOOD      2 SE BARTLETT           35.19N 89.81W
05/24/2010                   SHELBY             TN   PUBLIC

            APPLING ROAD AND BELLUVE BAPTIST CHURCH AREA 2 FEET OF
            WATER ON EITHER SIDE OF ROAD...SPILLING OVER ONTO APPLING
            ROAD

0120 PM     HAIL             COLLIERVILLE            35.06N 89.68W
05/24/2010  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            QUARTER HAIL IN COLLIERVILLE

0144 PM     FLASH FLOOD      2 S BARTLETT            35.19N 89.84W
05/24/2010                   SHELBY             TN   NWS EMPLOYEE

            WATER ACROSS KIRBY WHITTEN ROAD AND HILLSHIRE ROAD.CLOSED
            ROAD COMPLETELY.

&&

MRM
Local storm report, May 24, 1:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     HAIL             MARTIN                  36.34N 88.86W
05/24/2010  E1.75 INCH       WEAKLEY            TN   TRAINED SPOTTER

            GOLF BALL SIZED HAIL IN TOWN OF MARTIN

1135 AM     TSTM WND DMG     MARTIN                  36.34N 88.86W
05/24/2010                   WEAKLEY            TN   FIRE DEPT/RESCUE

            POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
            PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES

1200 PM     TSTM WND GST     1 E UNION CITY          36.42N 89.03W
05/24/2010  M0.00 MPH        OBION              TN   TRAINED SPOTTER

            59 MPH WIND GUST RECORDED BY TRAINED SPOTTER

1238 PM     HAIL             2 N GERMANTOWN          35.12N 89.79W
05/24/2010  E1.75 INCH       SHELBY             TN   PUBLIC

            GOLF BALL SIZED HAIL AT GERMANTOWN PARKWAY AND TRINITY
            ROAD

1245 PM     HAIL             2 S BARTLETT            35.19N 89.84W
05/24/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL FROM 1245 TO 1250 ALSO LOTS OF WATER ON
            THE ROAD.

1250 PM     HAIL             1 N GERMANTOWN          35.10N 89.79W
05/24/2010  M0.88 INCH       SHELBY             TN   NWS EMPLOYEE

            NICKEL SIZED HAIL AT NATIONAL WEATHER SERVICE OFFICE
            AGRICENTER BLDG ON WALNUT GROVE AND GERMANTOWN PKWY

0110 PM     FLASH FLOOD      1 S MILLINGTON          35.32N 89.89W
05/24/2010                   SHELBY             TN   PUBLIC

            5 TO 6 INCHES OF WATER CAUSING STREET FLOODING...GARBAGE
            CANS FLOATING

0112 PM     FLASH FLOOD      4 S BARTLETT            35.16N 89.84W
05/24/2010                   SHELBY             TN   PUBLIC

            GREENBROOK APARTMENTS ON MACON ROAD FLOODING IN PARKING
            LOT AND BREEZEWAYS OF APARTMENT BUILDINGS

0112 PM     FLASH FLOOD      2 SE BARTLETT           35.19N 89.81W
05/24/2010                   SHELBY             TN   PUBLIC

            APPLING ROAD AND BELLUVE BAPTIST CHURCH AREA 2 FEET OF
            WATER ON EITHER SIDE OF ROAD...SPILLING OVER ONTO APPLING
            ROAD

0120 PM     HAIL             COLLIERVILLE            35.06N 89.68W
05/24/2010  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            QUARTER HAIL IN COLLIERVILLE

0140 PM     TSTM WND GST     5 NW DYERSBURG          36.09N 89.44W
05/24/2010  E60.00 MPH       DYER               TN   PUBLIC

            18 WHEEL TRUCK BLOWN OFF ROAD AND LARGE HIGHWAY SIGNS

            BLOWN OVER ON INTERSTATE 155 BETWEEN MILE MARKERS 2 AND 3

0140 PM     TSTM WND DMG     2 W WYNNE               35.23N 90.82W
05/24/2010                   CROSS              AR   LAW ENFORCEMENT

            POWER LINES DOWN AND MOBILE HOMES DAMAGED BY WIND

0144 PM     FLASH FLOOD      3 SSE BARTLETT          35.18N 89.82W
05/24/2010                   SHELBY             TN   NWS EMPLOYEE

            KIRBY WHITTEN ROAD AT HILLSHIRE ROAD CLOSED DUE TO
            FLOODING

0144 PM     FLASH FLOOD      2 S BARTLETT            35.19N 89.84W
05/24/2010                   SHELBY             TN   NWS EMPLOYEE

            WATER ACROSS KIRBY WHITTEN ROAD AND HILLSHIRE ROAD.CLOSED
            ROAD COMPLETELY.

&&

MRM

The radar

The Memphis radar (KNQA), 47 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
May 24, 1:00 PM CST to 2:00 PM CST
Where
Marshall County, 2.69 mi W of Early Grove to 2.71 mi NNE of Cayce
Cause
Heavy Rain
Reported by
Public
Coordinates
34.986, -89.597

Heavy rain produced flash flooding in Northern Marshall County. Flooding occurred near the Mike's Stop gas station on U.S. Highway 72 near the Tennessee and Mississippi border.

Thunderstorm Wind, Tunica

When
May 24, 1:18 PM CST to 1:23 PM CST
Where
Tunica County, 1.55 mi NNE of Tunica to 1.51 mi N of Tunica
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.702, -90.373

Straight line winds knocked down power lines on the north side of Tunica. The winds also stripped away part of the North Tunica Fire Department's facade.

Hail, Tunica

When
May 24, 1:18 PM CST to 1:23 PM CST
Where
Tunica County, Tunica
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.680, -90.380

Golf ball size hail fell in Tunica.

Thunderstorm Wind, Coahoma

When
May 24, 2:55 PM CST to 3:00 PM CST
Where
Coahoma County, 0.6 mi SW of Jonestown to 0.98 mi SW of Jonestown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.313, -90.457

Straight line winds knocked down power lines just south of Jonestown.

Hail, Tishomingo

When
May 24, 3:40 PM CST to 3:45 PM CST
Where
Tishomingo County, Burnsville
Measured
1 in hail
Reported by
Public
Coordinates
34.830, -88.320

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231844, 231847, 231848, 231852, 231882.